Krokodil Tears

About a decade ago, Russian doctors began to notice strange wounds on the bodies of some drug addicts — patches of flesh turning dark and scaly, like a crocodile's — in the hospitals of Siberia and the Russian Far East. It didn't take them long to discover the cause: the patients had begun injecting a new drug they called, predictably, krokodil. (Some accounts suggest the name was derived from one of the drug's precursor chemicals, alpha-chlorocodide.) Videos showing the effects of the "flesh-eating" drug — christened desomorphine when it was invented for medical use in 1932 — quickly went...

Want the full story?

Subscribe Now

Subscribe
Subscribe

Get TIME the way you want it

  • One Week Digital Pass — $4.99
  • Monthly Pay-As-You-Go DIGITAL ACCESS$2.99
  • One Year ALL ACCESSJust $30!   Best Deal!
    Print Magazine + Digital Edition + Subscriber-only Content on TIME.com

Learn more about the benefits of being a TIME subscriber

If you are already a subscriber sign up — registration is free!